Alert archive / North Dakota / River Flood Warnings in 2019
River Flood Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this river flood warning at Mar 21, 2019, 9:29 AM CDT for Mercer County, Oliver County, North Dakota. It took effect at Mar 21, 2019, 12:05 PM CDT. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2019, 9:29 AM CDT (14:29 UTC)
- In effect from
- Mar 21, 2019, 12:05 PM CDT
- Expired
- Mar 22, 2019, 2:36 AM CDT
- In force
- 15 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 93 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Knife River (ND) near Hazen (HZNN8). The gauge peaked at 23.31 ft at Mar 23, 2019, 2:00 AM CDT.
- Action stage
- 19 ft
- Minor stage
- 21 ft
- Moderate stage
- 24 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06340500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
038
WGUS43 KBIS 211429
FLWBIS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Bismarck ND
929 AM CDT Thu Mar 21 2019
...The National Weather Service in Bismarck has issued a flood
warning for the following rivers in North Dakota...
Knife River at Manning affecting Dunn County
Knife River near Hazen affecting Mercer and Oliver Counties
For the Knife River Basin including Manning...Hazen...Minor flooding
is forecast.
. Snowmelt is ongoing across western and central North Dakota, leading
to increased runoff. The Knife River near Manning has been on the rise
overnight and into this morning. Manning is forecast to reach minor
flood stage Thursday afternoon. Farther downstream, reports of roads
under water have been received. This flooding is expected to continue
its procession and reach the Hazen area as early as late Friday.
NDC025-221400-
/O.NEW.KBIS.FL.W.0001.190321T2248Z-190322T1400Z/
/MNGN8.1.SM.190321T2248Z.190322T0000Z.190322T0200Z.NO/
929 AM CDT Thu Mar 21 2019
The National Weather Service in Bismarck has issued a
* Flood Warning for
The Knife River at Manning
* From late this afternoon until tonight
* At 08AM Thursday the stage was...13.8 feet
* Minor flooding is forecast
* Flood stage is 15.0 feet
* Forecast to rise above flood stage by late this afternoon and
continue to rise to near 15.1 feet by this evening.the river will
fall below flood stage by tonight.
* Impact...At 14.0 feet...A flood of 14.89 ft created problems and
required sandbagging of rural homes in 2009.
&&
FLD OBSERVED FORECASTS (7AM)
LOCATION STG STG DAY/TIME Fri Sat Sun Mon Tue
Knife River Basin
Manning 15 13.8 Thu 8 AM 12.2 8.3 7.6 7.3 7.2
LAT...LON 4729 10296 4714 10214 4709 10212
4715 10258 4725 10296
$$
NDC057-065-220736-
/O.NEW.KBIS.FL.W.0002.190321T1705Z-190322T0736Z/
/HZNN8.1.SM.190321T1705Z.190321T1800Z.190321T1936Z.NO/
929 AM CDT Thu Mar 21 2019
The National Weather Service in Bismarck has issued a
* Flood Warning for
The Knife River near Hazen
* From this afternoon until this afternoon
* At 02AM Thursday the stage was...16.9 feet
* Minor flooding is forecast
* Flood stage is 21.0 feet
&&
FLD OBSERVED FORECASTS (7AM)
LOCATION STG STG DAY/TIME Fri Sat Sun Mon Tue
Knife River Basin
Hazen 21 16.9 Thu 3 AM 18.3 12.8 7.0 8.4 10.1
LAT...LON 4714 10214 4733 10164 4739 10140 4733 10137
4727 10162 4709 10212
$$
ajs/TJK1 follow-up statement
693
WGUS83 KBIS 211512
FLSBIS
Flood Statement
National Weather Service Bismarck ND
1012 AM CDT Thu Mar 21 2019
...The flood warning continues for the following rivers in North
Dakota...
Knife River at Manning affecting Dunn County
Knife River near Hazen affecting Mercer and Oliver Counties
For the Knife River Basin including Manning...Hazen...Minor flooding
is forecast.
.Snowmelt is ongoing across western and central North Dakota, leading
to increased runoff. The Knife River near Manning has been on the rise
overnight and into this morning. Manning is forecast to reach minor
flood stage Thursday afternoon. Farther downstream, reports of roads
under water have been received. This flooding is expected to continue
moving downstream and also reach the Hazen area Thursday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive into areas where water tops the
roadway. Turn around...Don't drown. Avoid driving on flooded roads.
A follow-up product will be issued.
&&
NDC025-221400-
/O.CON.KBIS.FL.W.0001.190321T2248Z-190322T1400Z/
/MNGN8.1.SM.190321T2248Z.190322T0000Z.190322T0200Z.NO/
1012 AM CDT Thu Mar 21 2019
The Flood Warning continues for
The Knife River at Manning.
* from this afternoon to Friday morning.
* At 9:00 AM Thursday the stage was 13.9 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and
continue to rise to near 15.1 feet by this evening. The river will
fall below flood stage by early Friday morning.
* Impact...A flood of 14.89 ft created problems and
required sandbagging of rural homes in 2009.
&&
FLD OBSERVED FORECASTS (7AM)
LOCATION STG STG DAY/TIME Fri Sat Sun Mon Tue
Knife River Basin
Manning 15 13.9 Thu 9 AM 12.2 8.3 7.6 7.3 7.2
LAT...LON 4729 10296 4714 10214 4709 10212
4715 10258 4725 10296
$$
NDC057-065-220736-
/O.EXT.KBIS.FL.W.0002.190321T1755Z-190322T0736Z/
/HZNN8.1.SM.190321T1755Z.190321T1800Z.190321T1936Z.NO/
1012 AM CDT Thu Mar 21 2019
The Flood Warning continues for
The Knife River near Hazen.
* from this afternoon to late tonight.
* At 9:15 AM Thursday the stage was 16.9 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage late Thursday morning and
continue to rise to near 21.5 feet by mid afternoon. The river will
fall below flood stage late Thursday night into early Friday morning.
&&
FLD OBSERVED FORECASTS (7AM)
LOCATION STG STG DAY/TIME Fri Sat Sun Mon Tue
Knife River Basin
Hazen 21 16.9 Thu 9 AM 18.3 12.8 7.0 8.4 10.1
LAT...LON 4714 10214 4733 10164 4739 10140 4733 10137
4727 10162 4709 10212
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at Mar 21, 6:05 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Mar 21, 6:05 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 605 AM CDT Thu Mar 21 2019 .UPDATE... Issued at 600 AM CDT Thu Mar 21 2019 Patchy dense fog continues as of this writing. Will continue to handle with Special Weather Statements and not advisories as it is patchy and the denseness comes and goes with rapidly fluctuating visibilities at a given location. && .SHORT TERM...(Today and tonight) Issued at 450 AM CDT Thu Mar 21 2019 Patchy dense fog formed overnight in moist air following daytime snowmelt and in light to calm winds. The fog was not widespread but was patchy and in some areas, dense. Fog should be quick to lift and burn off today with a mostly sunny afternoon. Temperature's will be a tough forecast. The forecast we inherited had accounted for actual max temperatures being over guidance the past few days, especially in areas from Watford City to Medora where there was little snow cover left (a lot of brown ground). We repopulated the forecast highs for today and Friday from the previous forecast after it looked to have a much better handle on them than guidance from the latest model runs. With much melting again today will expect patchy to areas of fog again Thursday night into Friday morning. .LONG TERM...(Friday through Wednesday) Issued at 450 AM CDT Thu Mar 21 2019 Friday is another dry, and mild (relatively speaking), day ahead of an approaching weekend system. Friday high temperatures will be another tough one as southeast surface flow increases and is countered by increasing clouds. H8 temperatures would suggest cooler Friday, but not by much. The H5 ridge through the area today and Friday breaks down in response to the advancing trough pulling out of the Four Corners region. The closed low opens up with most of the energy being shunted east, across Nebraska, per the EC. The GFS paints a wetter picture for North Dakota on Sunday with a more northern track. So, precipitation amounts are in question, along with types as a mix of types will likely result in the transition from day to night, and back again. Cooler behind the system to start next week, but short lived ahead of the next H5 and thermal ridge. && .AVIATION...(For the 12Z TAFS through 12Z friday morning) Issued at 600 AM CDT Thu Mar 21 2019 Patchy dense fog will persist until around 15Z. Where the fog was dense visibility was 1/4 mile or less and vertical visibility about 200 feet, however, these conditions were in and out and in again, highly variable not only location to location but at a given point. Fog will be quick to lift and burn off after sunrise, to VFR ceilings and visibilities. Patchy dense fog will reform Thursday night. && .HYDROLOGY... Issued at 450 AM CDT Thu Mar 21 2019 A Hydrologic Outlook was issued Wednesday evening for the forecast area as significant melting of the snowpack has begun. As of this writing the two areas to keep closest eyes on are the Little Muddy near Williston and the Knife near Manning. A Situation Report addressing flood safety and forecasts has been posted to the NWS BIS web page, along with web page flood safety related headlines. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JPM SHORT TERM...JPM LONG TERM...JPM AVIATION...JPM HYDROLOGY...JPM
Hazardous weather outlook, Mar 21, 6:09 AM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 609 AM CDT Thu Mar 21 2019 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221115- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 609 AM CDT Thu Mar 21 2019 /509 AM MDT Thu Mar 21 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JP Martin
In the hours before
Special weather statement, Mar 21, 3:36 AM CDT, 5 hours 53 minutes before
Special Weather Statement National Weather Service Bismarck ND 336 AM CDT Thu Mar 21 2019 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211145- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 336 AM CDT Thu Mar 21 2019 /236 AM MDT Thu Mar 21 2019/ ...PATCHY DENSE FOG OVER WESTERN AND CENTRAL NORTH DAKOTA EARLY THIS THURSDAY MORNING... Patchy dense fog had formed over the area overnight and will continue until just after sunrise. Again, it was not widespread dense fog but rather had formed in patches. Based on satellite and surface observations the lowest visibilities were from Bismarck to Ashley, around Rolla, in the Williston area, and around Hettinger. Slow down when you enter a dense fog patch. Your low beam headlights and fog lights will provide you with better visibility than using high beams. Be especially careful near railroad crossings that are not protected by gates and flashing lights, and near schools, bus stops, and crosswalks. JP Martin
Special weather statement, Mar 21, 6:17 AM CDT, 3 hours 12 minutes before
Special Weather Statement National Weather Service Bismarck ND 617 AM CDT Thu Mar 21 2019 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211330- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 617 AM CDT Thu Mar 21 2019 /517 AM MDT Thu Mar 21 2019/ ...AREAS OF FOG OVER WESTERN AND CENTRAL NORTH DAKOTA THIS THURSDAY MORNING... Areas of fog formed overnight and will continue until about 9 AM or so. Again, it was not widespread dense fog but rather had formed in patches or areas. Based on satellite and surface observations the lowest visibilities were from just east of Bismarck to around Ashley and Napoleon, north of Medina in Stutsman County, between Rolla and Rugby, and along highway 2 between Williston and Stanley and down to New Town. Slow down when you enter a fog area. Use low beam headlights and fog lights. Be especially careful near railroad crossings that are not protected by gates and flashing lights, and near schools, bus stops, and crosswalks. JP Martin
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 9:29 AM CDT | River Flood Warning | BIS | Dunn | 47 hr |
| Mar 21, 12:17 PM CDT | River Flood Warning | BIS | McKenzie, Williams | 12 days |
Nearby
River Flood Warnings in North Dakota, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.